Home » Frequently asked Questions on Health » Why am I unable to recognise people after blackout?

Why am I unable to recognise people after blackout?

Q: I am a 27 years old married woman unable to recognise, feel and guess anything after blackouts for the last two years. It had happened twice only and particularly when I am alone in the house. I consulted a doctor who told me to take adequate rest. No medicines were prescribed. Four months back, I got a seizure attack for about 5 – 7 minutes and had a blackout (I was unable to recognise my husband and other family members). EEG and CT scan came normal. I was asked to take these medicines - Lamitor Dt 25 twice a day + Lobazam (10 mg) once at night for three weeks, Lamitor Dt 50 twice a day + Lobazam (5 mg) once at night for 10 days. At present, I am asked to take Lamitor Dt 75 twice a day + Lobazam (5 mg) once at night for three months. Am I on right treatment? Is it safe to conceive?

A:You seem to have epilepsy. This is a very common neurological disorder, characterised by sudden onset, transient neurological dysfunction, commonly convulsions, unconsciousness, or abnormal behavior. Many different types of seizures (neurological dysfunctions) may occur in same person. The usual cause is an electrically hyperactive area in the brain that generates abnormally high current that spreads through the rest of the brain. In some cases, tumors or other diseases like infections (e.g. tuberculosis), or bleeding in the brain can cause seizures, which may disappear after treatment. Once diagnosed, a person with epilepsy is usually required to take lifelong medicines. Other than this, majority can lead a totally normal life, and pursue great careers. Some restrictions like driving, swimming are necessary to avoid life threatening situations. There is no cure except in very few cases of epilepsy, in which we can identify an area in the brain that causes seizures, and it is disconnected from the rest of the brain. Although there is no cure, the newer anti-epileptic drugs can help control seizures in most cases. Patients who have had seizures should remember the common "triggers" that can precipitate seizures, and avoid these. Most common among these are lack of sleep, fasting, and fever. Some medicines, especially antibiotics, can also cause seizures, hence one should inform his / her physician about this illness before taking any new medicines. Lamotrigine is an excellent drug, BUT NOT SAFE IN PREGNANCY. Clonazepam also is better avoided. Almost all medicines used for treatment of epilepsy have some chances of causing defects in the child if taken by a pregnant woman. The safest medicines at present are carbamazepine or oxcarbazepine, but even these should be taken at MINIMUM DOSES, with frequent Ultrasonographic monitoring of the fetus. Please request your Neurologist to change to one of these medicines before you plan conceiving. Lastly, there are some chances that your baby may get this illness, but more chances are that he / she may not.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------